October 17, 2017 by jtreb
Patty Mayonnaise is a 29yo F BIBEMS after overdose. Patient was found obtunded next to an empty bottle of prescription Risperidone. You run through your ABCDs, check a dexi, and your medical student gets on the phone with poison control. Your nurse turns to you and asks, “So what do we need to worry about with Risperidone poisoning? You smile and say “This presentation tends to be a little more…atypical.”
What: Second-generation (“atypical”) antipsychotic medication poisoning
-Paliperidone (Invega) (active metabolite of risperidone)
Who: Atypical antipsychotics are used in a variety of treatment modalities, most commonly for the treatment of schizophrenia. They are preferred over the “typical” antipsychotics because of their decreased extrapyramidal side effects and low propensity to cause tardive dyskinesia over the long term.
How: Atypical antipsychotics work by dopamine receptor blockade but with a weaker affinity than the typical antipsychotics (and are thus less likely to cause EPS or NMS). They all have some degree of serotonin receptor antagonism as well. However, the atypical antipsychotics can be grouped by their unique pharmacodynamics profiles that become relevant in overdose.
- Clozapine & Olanzapine & Quetiapine –> Alpha-1, Histamine-1, and Muscarinic-1 receptor antagonism
- Risperidone & Paliperidone & Ziprasidone –> Alpha-1 and Histamine-1 receptor antagonism
- Aripiprazole –> Low affinity for serotonin, Alpha-1, and Histamine-1 receptors
Management: In general, always approach your patient with Airway, Breathing, Circulation first. Check a dexi, calculate a GCS, and gather whatever history you can while performing your exam. Always be sure to send labs to rule out common co-ingestions in addition to obtaining an EKG (most antipsychotics, typical and atypical, can prolong the QT interval!) and establishing IV access/monitoring.
Clozapine & Olanzapine & Quetiapine —> Alpha 1 blockade can lead to orthostatic hypotension and reflex tachycardia. Histamine-1 blockade can cause sedation. Muscarinic-1 receptor antagonism can lead to tachycardia and an anticholinergic toxidrome. Overall, can present as CNS depression.
- Clozapine –> Associated with leukopenia & agranulocytosis, although this is rare in overdose. Also associated with a higher rate of seizures than other atypicals.
- Olanzapine –> Case reports show a “agitation despite sedation” which manifests as rapid changes between sedated and agitated
- Quetiapine –> More likely to cause respiratory depression, depressed mental status, and hypotension; more likely to result in pharmacobezoars
Risperidone & Paliperidone & Ziprasidone –> Similar to alpha-1 and histamine-1 antagonistic effects discussed above.
- Risperidone –> Nothing else special
- Paliperidone –> Can be formulated to be extended release over 24 hours = delayed presentation
- Ziprasidone –> Has the greatest effect on the QTc interval (out of the atypicals)
Aripiprazole –>Nothing else special
- Tintinalli JE, Stapczynski JS, Ma JO, Cline DM, Cydulka RK, and Meckler GD. 2011. Tintinalli’s Emergency Medicine: A Comprehensive Study Guide. 7th edition. The McGraw-Hill Companies, Inc. Chapter 15
- Kapitanyan R & Su M. Second generation (atypical) antipsychotic medication poisoning. UpToDate 2017. Accessed at http://www.uptodate.com/contents/second-generation-atypical-antipsychotic-medication-poisoning